Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 125, NWS Charleston, SC

August 4, 2003Tattnall County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Aug 4, 2003, 4:50 PM EDT for Tattnall County, Georgia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2003, 4:50 PM EDT (20:50 UTC)
Expired
Aug 4, 2003, 5:30 PM EDT
In force
40 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Tattnall County, GA

The radar

The Charleston,SC radar (KCLX), 117 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 436 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
436 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

268 
WUUS52 KCHS 042050
SVRCHS
GAC267-042130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
449 PM EDT MON AUG 4 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TATTNALL COUNTY IN SOUTHEAST GEORGIA...

* UNTIL 530 PM EDT

* AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS 5 MILES    
  SOUTHWEST OF COLLINS...OR ABOUT 5 MILES NORTHWEST OF               
  REIDSVILLE...MOVING EAST AT 25 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  REIDSVILLE...
  COLLINS...
  MANASSAS...

THIS IS A DANGEROUS THUNDERSTORM...TAKE COVER NOW SEVERE
THUNDERSTORM WINDS CAN BE AS DESTRUCTIVE AS A TORNADO. ABANDON MOBILE
HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR AND AVOID WINDOWS.

LAT...LON 3221 8229 3204 8221 3209 8200 3226 8203
          3228 8211

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:15 PM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 4, 2:15 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
215 PM EDT MON AUG 4 2003

ANOTHER DAY OF WATERSPOUTS...WITH SEVERAL SIGHTED OFF FOLLY BEACH
AND KIAWAH ISLAND AGAIN. THANK GOODNESS FOR OUR SPOTTERS. LINES OF
BUILDING CUMULUS AND VERY LIGHT WINDS IN THE LOWEST FEW THOUSAND
FEET...COMBINED WITH WEAK CONVERGENCE AND SLIGHT VEERING IN THE
LOWER TROPOSPHERE TO PRODUCE THE SPOUTS.

RECENT SATELLITE AND RADAR SHOWING LIMITED COVERAGE OF CONVECTION SO
FAR...WITH MOST ACTIVITY ALONG THE COAST OF MCINTOSH COUNTY. STORM
MOTION IS E NEAR 20 KT. PLENTY OF CONVECTION STARTING TO SPREAD
ACROSS GA AND WITH RESULTANT SEA BREEZE JUST GETTING
STARTED...COVERAGE OF CONVECTION WILL BEGIN ONCE THE CAP BREAKS.

THE BLOCKED PATTERN ALOFT WILL PERSIST AGAIN THIS FCST PERIOD...WITH
AMPLIFIED TROUGH IN THE E AND THE SUB TROPICAL RIDGE IN THE ATLC
HOLDING FIRM. SURFACE AND LOW LEVEL RIDGE IS SUPPRESSED ACROSS FL
AND WILL MOVE LITTLE OR EVEN SHIFT A LITTLE FURTHER S THROUGHOUT THE
WEEK. ONE SHORT WAVE...NOW IN THE TN VALLEY WILL MOVE THRU LATE
TONIGHT AND EARLY TUE...WITH NVA IN ITS WAKE. ANOTHER SHORT WAVE TO
MOVE IN LATE WED AND WED NIGHT...WITH A POSSIBLE THIRD WAVE ALOFT ON
FRI. UPPER LEVEL DIVERGENCE IS ASSOCIATED WITH EACH WAVE...BUT BEST
UPWARD MOTION IS DURING THE MID WEEK AND LATE WEEK SHORT WAVES. THIS
POINTS TO HIGHER POPS DURING THESE TIME PERIODS...WITH NEAR NORMAL
POPS THE REST OF THE FCST PERIOD.

TOMORROWS CONVECTION IS A LITTLE BOTHERSOME HOWEVER. COMBINATION OF
NVA AND LESS MEAN RH AND PWAT POINTS TO LESS COVERAGE OF ACTIVITY
THAN LATE. HOWEVER...WIND FIELDS ALOFT WILL INCREASE AND MID LEVEL
DRY AIR WOULD LEAD TO A BETTER CHANCE OF SOME DOWNBURST WINDS. AND
SPC DOES HAVE THE NW PART OF THE CWA IN A SLGT RISK ARE OF SEVERE WX
FOR TUE.

RESULTANT SEA BREEZE BOUNDARY WILL BE PINNED CLOSER TO THE COAST THE
NEXT SEVERAL DAYS...WITH BOUNDARY LAYER WINDS MAINLY FROM THE SW AT
10 TO 15 KT OR GREATER. SC NOCTURNAL MARINE CONVECTION WILL LIKELY
REMAIN IN THE ATLC WITH PARALLEL FLOW TO THE ORIENTATION OF THE
COASTLINE.

TEMPS NOT FAR FROM NORMAL...EXCEPT A LITTLE LOWER DURING THE DAYTIME.

MARINE....SOUTHWEST FLOW CONTINUES THROUGH THE PERIOD AROUND THE
BERMUDA HIGH. WIND SPEEDS WILL PICK UP SOMEWHAT BY THURSDAY NIGHT AS
UPPER TROUGH SHARPENS JUST TO OUR WEST. AT THE SAME TIME A SURFACE
LOW AND ASSOCIATED FRONT DROPS INTO THE TENNESSEE VALLEY AND
TIGHTENS UP THE SURFACE GRADIENT. THIS IS MORE EVIDENT ON THE GFS
THAN THE ETA. THE GFS LOOKS A BIT TOO HIGH SO WILL TREND TOWARD THE
ETA. SITUATION REMAINS UNCHANGED HEADING INTO THE WEEKEND WITH
ELONGATED UPPER TROUGH REMAINING IN PLACE AND THE FRONT DISSIPATING
JUST WEST OF HERE. NO FLAGS.

.CHS...
GA...NONE.
SC...NONE.

PM/HSA
Hazardous weather outlook, Aug 4, 11:55 AM EDT, 4 hours 55 minutes before
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-041100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1155 AM EDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.HEAVY RAIN/FLASH FLOODING...NUMEROUS SHOWERS AND THUNDERSTORMS WILL
AFFECT THE AREA INTO THIS EVENING. A FEW OF THESE THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING 3 INCHES OR MORE OF RAIN IN A SHORT PERIOD.
THIS MAY RESULT IN ISOLATED AREAS OF FLASH FLOODING.

.RIVER FLOODING...RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE
SAVANNAH RIVER AT CLYO...THE EDISTO RIVER AT GIVHANS FERRY AND FOR
THE OGEECHEE RIVER AT EDEN. THE RIVER FLOOD WARNING FOR THE LOWER
SANTEE RIVER AT JAMESTOWN HAS BEEN CANCELLED. PLEASE REFER TO THE
LATEST RIVER FLOOD STATEMENTS FOR MORE SPECIFIC INFORMATION.

.RIP CURRENTS...RIP CURRENT RISK IS MODERATE THIS AFTERNOON. WIND
AND OR WAVE CONDITIONS SUPPORT STRONGER OR MORE FREQUENT RIP
CURRENTS. ONLY EXPERIENCED SURF SWIMMERS SHOULD ENTER THE WATER.
PLEASE REFER TO THE 1145 AM MARINE WEATHER STATEMENT AND THE SURF
ZONE FORECAST FOR ADDITIONAL INFORMATION.

.WATERSPOUTS...THERE HAVE BEEN REPORTS OF SEVERAL WATERSPOUTS THIS
MORNING OFF OF KIAWAH AND FOLLY BEACH. UNTIL THE SEA BREEZE DEVELOPS
EARLY THIS AFTERNOON...THERE IS STILL A SLIGHT RISK OF
WATERSPOUTS...MAINLY FROM TYBEE ISLAND TO ISLE OF PALMS. WATERSPOUTS
USUALLY DEVELOP FROM THE LARGER CLOUD BUILDUPS...ESPECIALLY THOSE
WITH DARK AND FLAT BASES. WIND SPEEDS CAN EASILY REACH 35 OR 40
KNOTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
.RIVER FLOODING...RIVER FLOODING WILL LIKELY CONTINUE ON THE EDISTO
RIVER AT GIVHANS FERRY...THE SAVANNAH RIVER AT CLYO AND THE OGEECHEE
RIVER AT EDEN. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS AND
RIVER FORECAST FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:44 PM EDTFlash Flood WarningCHSBulloch2 hr
Aug 3, 8:48 PM EDTFlash Flood WarningCHSTattnall117 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.